Flash Flood, Hancock
- When
- April 15, 9:40 AM CST
- Where
- Hancock County, Kiln to 1.3 mi SSE of Kiln
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.420, -89.430
Heavy rainfall lead to a few roads near Kiln to become impassable.
A line of thunderstorms moving along a stalled frontal boundary draped across the coastal waters produced heavy rainfall resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A line of thunderstorms moving along a stalled frontal boundary draped across the coastal waters produced heavy rainfall resulting in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 15, 9:17 AM CST, 23 minutes earlier.
Area Forecast Discussion
National Weather Service New Orleans LA
1017 AM CDT Thu Apr 15 2021
.MORNING UPDATE...Given the saturated soils in place and the
prospect of periods of additional heavy rainfall occurring through
Saturday morning, have extended the flash flood watch through Noon
on Saturday. Any rainfall will quickly run off into area creeks,
bayous, and rivers and backwater flooding issues will remain a
concern. The forecast package is looking good this morning with
POP values accurately reflecting the northwest to southeast drying
trend observed on radar this morning. This drying is related to
a weak region of negative vorticity and subsidence in the wake of
a vorticity max passing through the Gulf South today.
Unfortunately, another fast moving vort max will bring increased
positive vorticity advection and lift back to the area late
tonight into tomorrow morning and bring the next round of showers
and thunderstorms to the area. Severe potential looks limited with
this next system, but high atmospheric moisture content will
promote efficient rain processes and locally heavy downpours. PG
&&
.PREV DISCUSSION... /issued 353 AM CDT Thu Apr 15 2021/
SYNOPSIS...
Frontal boundary pretty much centered over the area from east to
west. South of the boundary, including New Orleans, temperatures
are in the lower 70s, with temperatures in the lower 60s north of
the boundary. At present, convection is almost entirely north of
the boundary.
Nearly zonal mid-level flow across the area, but each impulse that
moves through the flow has been triggering a round of convection.
One such impulse is over southwest Arkansas early this morning,
with another somewhat weaker one over the Gulf of Mexico south of
Lake Charles.
SHORT TERM (through Saturday)...
With the shortwaves approaching the western portions of the area
this morning, we've got at least one more wave of convection this
morning and early afternoon. Through about 12z, most remains to
the north of the front, but most guidance is consistent in
convection pushing the boundary southward off the coast by 18z or
so as the southwest Arkansas shortwave is the more dominant one.
Not out of the question that we could get into another wake low
situation depending on the strength of the cold pool. With
convection being elevated, still a hail threat as well through the
morning hours. Considering that precipitable water values are
still in excess of 1.5 inches, and that we've seen quick 1-2"
amounts with the heavier cells, will continue Flash Flood Watch
through it's expiration at 17z. Many areas are totally saturated,
and any heavy rain will be runoff.
Debated just continuing the Watch through Friday evening. All
indications are that there will be an 18-24 hour break in
organized convection, and that the main push for convection Friday
afternoon and Friday night will primarily be just north of our
area. Will hold off on an extension and give day shift a chance to
reassess this morning.
Models indicate that the boundary should push offshore on
Saturday. Question will be whether it gets far enough offshore to
allow everyone to dry out. For now, will linger some precipitation
through Saturday afternoon, but not to the extent of the last
several days. 35
LONG TERM (Sunday and beyond)...
Frontal boundary should move showers off the coast Sunday
morning. High pressure will then begin to build over the area from
the west Monday and will help us start a relatively dry weather
pattern through at least mid week over land. However, with the
frontal boundary expected over or near the coastal waters early
next week, there will be potential for offshore convection each
day. TDB/35
AVIATION (valid through 12z Friday)...
Threat of TSRA at all terminals through midday today with
associated IFR or lower ceilings/visibilities. MVFR or better
conditions should move into the area during the afternoon hours.
However, as boundary returns northward toward 12z Friday, could
see ceilings deteriorate to IFR again. 35
MARINE...
Will continue Small Craft Advisory through the afternoon hours for
the open waters as well as Chandeleur and Breton Sounds, with
Small Craft Exercise Caution headlines for the lakes and
Mississippi Sound this morning. As boundary pushes offshore this
morning, expect gusty winds for several hours after passage. If an
organized MCS can develop, threat of a wake low would increase.
Boundary returns north (onshore) Friday, then back into and
through the coastal waters Saturday afternoon/night. Any periods
of benign weather over the coastal waters is likely to be fairly
short lived through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 55 68 57 / 70 40 80 90
BTR 75 60 71 61 / 70 30 80 80
ASD 75 59 72 62 / 90 30 70 70
MSY 75 65 75 67 / 100 20 60 60
GPT 74 59 71 62 / 100 20 60 70
PQL 75 58 71 59 / 100 20 60 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday morning for LAZ034>037-039-
046>050-056>061-063>072-075>078.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ536-538-
550-552-555-557-570-572-575-577.
Flash Flood Watch through Saturday morning for GMZ530.
MS...Flash Flood Watch through Saturday morning for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ538-550-
552-555-557-570-572-575-577.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
723 AM CDT THU APR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM MARINE TSTM WIND 6 WSW EAST NEW ORLEANS 30.04N 90.03W
04/15/2021 M47 MPH ORLEANS LA MESONET
LAKEFRONT HURRNET/MESONET MEASURED A PEAK
WIND GUST OF 47MPH OR 41KTS FROM PASSING
THUNDERSTORMS.
&&
KLGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
733 AM CDT THU APR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 AM MARINE TSTM WIND 5 SSE EAST NEW ORLEANS 30.00N 89.90W
04/15/2021 M47 MPH ST. BERNARD LA MESONET
MESONET SITE AT BAYOU BIENVENUE (VERTICAL
LIFT GATE) MEASURED A PEAK WIND GUST OF 47
MPH OR 41KTS FROM PASSING THUNDERSTORM
WINDS.
&&
KLGSpecial Weather Statement
National Weather Service New Orleans LA
740 AM CDT Thu Apr 15 2021
LAZ066-151330-
Lower Terrebonne-
740 AM CDT Thu Apr 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TERREBONNE
PARISH...
At 739 AM CDT, a strong thunderstorm was located 8 miles southwest of
Dulac, or 20 miles south of Houma, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Dulac, Cocodrie, Tambour Bay Buoy and Lumcon Center Buoy.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 2921 9088 2925 9088 2927 9092 2940 9089
2937 9039 2930 9038 2924 9040 2930 9040
2935 9044 2927 9048 2928 9057 2925 9059
2922 9056 2921 9053 2921 9057 2925 9061
2921 9059 2922 9064 2916 9065
TIME...MOT...LOC 1239Z 278DEG 26KT 2930 9083
PGSpecial Weather Statement
National Weather Service New Orleans LA
745 AM CDT Thu Apr 15 2021
LAZ061-063-068>070-MSZ080-151315-
Lower Plaquemines-Lower Jefferson-Lower St. Bernard-Upper
Plaquemines-Upper Jefferson-Hancock-
745 AM CDT Thu Apr 15 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...EAST
CENTRAL JEFFERSON...NORTHWESTERN PLAQUEMINES PARISHES IN SOUTHEASTERN
LOUISIANA AND SOUTHEASTERN HANCOCK COUNTIES...
At 744 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Waveland to 17 miles
south of Shoreline Park to 14 miles east of Shell Beach to Lafitte.
Movement was east at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Waveland, Myrtle Grove and Lafitte.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 2963 9016 2994 8952 3029 8956 3029 8936
3007 8947 2989 8923 2982 8942 2976 8927
2965 8945 2964 8947 2966 8945 2976 8963
2975 8965 2963 8949 2961 8973 2957 8971
2956 8969 2957 8973
TIME...MOT...LOC 1244Z 276DEG 50KT 3022 8946 3006 8939 2993 8944 2967
9008
PGSpecial Weather Statement
National Weather Service New Orleans LA
816 AM CDT Thu Apr 15 2021
LAZ067>069-151445-
Lower Plaquemines-Lower Jefferson-Lower Lafourche-
816 AM CDT Thu Apr 15 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LAFOURCHE...SOUTHEASTERN JEFFERSON AND PLAQUEMINES PARISHES...
At 816 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Port Sulphur to 9 miles southwest of
Leeville. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Port Sulphur, Boothville-venice, Boothville, Pointe A La Hache,
Empire, Buras, Leeville, Port Fourchon, Buras-triumph, Venice,
Boothville Asos and Grand Isle.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2925 8950 2930 8990 2948 8984 2944 9002
2929 8993 2910 9019 2927 9039 2966 8981
2940 8952 2941 8957 2940 8957 2939 8956
2935 8920 2918 8900 2899 8914 2910 8907
2904 8931 2919 8934 2894 8940
TIME...MOT...LOC 1316Z 282DEG 45KT 2949 8975 2918 9036
MEFFERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
818 AM CDT THU APR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD 1 NNE VANCLEAVE 30.56N 88.66W
04/15/2021 JACKSON MS EMERGENCY MNGR
EMERGENCY OFFICIAL REPORT OF WEATHER
STATIONS ACROSS THE COUNTY RANGING 4.5 TO 6
INCH + STORM TOTAL RAINFALL. MANY TYPICAL
AREA STREETS AND LOW-LYING AREAS FLOODED
ACROSS THE COUNTY.
&&
KLGThe national radar mosaic for the moment the first event began.
3 flash flood. Local standard time, as filed.
Heavy rainfall lead to a few roads near Kiln to become impassable.
Broadcast media reported road closures between Landon Road and Robinson Road in Lyman due to water covered roadways.
Heavy rain lead to several impassable roadways from Gautier to Moss Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954325, 954326, 954327.